A drug overdose will look completely different depending upon the type of drug taken and in what amount, the combination of drugs taken if multiple substances were used and the underlying medical disorders that the patient is living with at the time of overdose. If the patient has issues with a chronic disorder like asthma, heart disease, diabetes or another issue, one or more of their symptoms of overdose may be an inflammation response triggered by that disorder. If multiple types of drugs are taken, not only is a drug overdose more likely but it can be more difficult to identify and treat for medical personnel.

It can be difficult to identify an overdose in time to get the necessary help if you are unfamiliar with the signs and symptoms. Take a look at the different signs of overdose for the various drugs listed below. If you recognize the signs of drug overdose, call 911 immediately.

What a Heroin Overdose Looks Like

Heroin overdose and overdose on other sedative drugs like opiate painkillers and tranquilizers usually means losing consciousness. Often difficult to detect, a heroin overdose can be deadly, but early recognition of the signs leading to emergency medical help may turn the tide. Some of the signs of heroin overdose include:

  • Slow and difficult or shallow breathing
  • Small pupils
  • Low blood pressure and weak pulse
  • Bluish tint to lips, skin and nails
  • Delirium or confusion
  • Constipation and stomach cramps
  • Discolored tongue and dry mouth
  • Intense drowsiness
  • Coma
  • Death

What a Crystal Meth Overdose Looks Like

Crystal meth and other stimulants like cocaine and prescription amphetamines can cause overdose signs and symptoms that are strikingly different than those experienced by the victim of a heroin or depressant overdose. In small doses, the arousal in the central nervous system (CNS) by the increased production of norepinephrine and dopamine usually means high energy and increased focus in crystal meth users. In large doses, these effects can morph into strange behavior and auditory and visual hallucinations. In the event of an overdose, the patient may experience:

  • Convulsions or seizure
  • High fever and sweating
  • Dilated pupils
  • Sudden increase in blood pressure and heart rate
  • Seeing spots
  • Cardiovascular collapse
  • Heart attack
  • Stroke
  • Coma
  • Death

Avoid Drug Overdose by Choosing Drug and Alcohol Rehab at Michael’s House

The risk of drug overdose occurs each and every time patients abuse their drug of choice. Those living with addiction will not decrease the risk of overdose simply because they have been using a certain drug for a long period of time. Body chemistry and tolerance fluctuates heavily and can mean that yesterday’s dose of a particular drug is today’s overdose amount.

The only way to effectively fight the risk of drug overdose is to enroll in drug and alcohol addiction treatment. At a holistic program like the one provided by Michael’s House, patients can find healthy lifestyle choices that do not include drug and alcohol abuse and the risk of overdose. Call 1-877-345-8494 now for more information.